Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS Nashville, TN

June 17, 2018Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 2018, 4:56 PM CDT for Sumner County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2018, 4:56 PM CDT (21:56 UTC)
Expired
Jun 17, 2018, 5:20 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Sumner County, TN

The radar

The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS54 KOHX 172156
SVROHX
TNC165-172230-
/O.NEW.KOHX.SV.W.0082.180617T2156Z-180617T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
456 PM CDT SUN JUN 17 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sumner County in Middle Tennessee...

* Until 530 PM CDT.

* At 455 PM CDT, a severe thunderstorm was located 9 miles west of
  Westmoreland, or 10 miles north of Gallatin, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Portland, Mitchellville, Oak Grove and Bethpage. 

This includes Interstate 65 near mile marker 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3665 8631 3664 8631 3647 8628 3643 8649
      3660 8659 3664 8655 3664 8654 3665 8651
TIME...MOT...LOC 2155Z 208DEG 11KT 3653 8641 

HAIL...0.88IN
WIND...60MPH
 
$$

FB
2 follow-up statements
208 
WWUS54 KOHX 172211
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
511 PM CDT SUN JUN 17 2018

TNC165-172230-
/O.CON.KOHX.SV.W.0082.000000T0000Z-180617T2230Z/
Sumner TN-
511 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN SUMNER COUNTY...

At 511 PM CDT, a severe thunderstorm was located 8 miles west of
Westmoreland, or 11 miles north of Gallatin, moving northeast at 10
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oak Grove and Bethpage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3645 8638 3652 8653 3665 8648 3665 8631
      3664 8631 3648 8628 3647 8630
TIME...MOT...LOC 2211Z 209DEG 9KT 3654 8639 

HAIL...0.88IN
WIND...60MPH
 
$$

FB
911 
WWUS54 KOHX 172220
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
520 PM CDT SUN JUN 17 2018

TNC165-172228-
/O.CAN.KOHX.SV.W.0082.000000T0000Z-180617T2230Z/
Sumner TN-
520 PM CDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMNER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

If you had any trees or limbs down...or hail with the storm please 
contact your nearest law enforcement agency. They will relay your 
report to the National Weather Service Nashville.

LAT...LON 3645 8638 3652 8653 3665 8648 3665 8631
      3664 8631 3648 8628 3647 8630
TIME...MOT...LOC 2218Z 208DEG 11KT 3674 8626 

$$

FB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:31 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 17, 1:31 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
131 PM CDT Sun Jun 17 2018

.DISCUSSION...

Already cells are popping up along the Cumberland Plateau with a
cumulus field filling in across the remainder of Middle Tennessee.
Expect cells to become more widespread during the afternoon, then
mostly dissipate by sunset. Morning sounding from OHX once again
shows good instability with steep mid-level lapse rates and
sufficient moisture. Given that there is so little shear, any
storms that eventually become strong to severe will be limited to
hail and gusty winds. High pressure continues to cover the
southeast U.S. this afternoon both at the surface and aloft. With
so little support aloft, cells today will be slow-movers, and
existing cells are exhibiting westward/southwestward propagation.
High pressure will remain the dominant feature across the region
for most of this week, and only when we get to Thursday and Friday
do we see the ridge start to break down. Both the GFS and Euro
bring a shortwave into the Great Plains on Thursday, and this
system will maintain its amplification as it moves eastward (as
opposed to getting washed out by the ridge). The upper trough will
move across Middle Tennessee around 00Z Sunday. Don't know that
we'll get an actual fropa at the surface, but POP's will increase
somewhat as we head toward next weekend. In the near term, look
for temperatures to level off beginning tomorrow with heat indices
generally topping out in the upper 90's. Given that the current
level of instability will remain with us for the foreseeable
future, scattered thunderstorms during peak-heating hours are
going to be a fixture this week. At this time, the SPC still only
shows general thunderstorms for Middle Tennessee on days 1-3, so
most of our storms should behave themselves. And no heat
advisories will be needed anytime soon.

&&

.AVIATION...
18Z TAF DISCUSSION.

Pattern to remain generally the same this taf cycle. Convection
largely isold-sct and diurnal in nature. Have included VCTS all
sites for possible storms but CSV in area of greatest expected
coverage this afternoon. Light pre-dawn fog very likely and have
included as well. May have to add brief TEMPO group for convection
later today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  92  73  93  73 /  20  30  10  30  20
Clarksville    73  91  72  91  72 /  20  30  10  20  20
Crossville     69  86  68  85  68 /  20  30  20  30  20
Columbia       72  91  71  91  71 /  20  40  10  20  20
Lawrenceburg   71  90  70  90  70 /  20  40  20  20  20
Waverly        72  90  72  90  71 /  20  30  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jun 17, 5:02 AM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sun Jun 17 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-181015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heat index values will peak in the 98-103 degree range this
afternoon across much of Middle Tennessee west of the Cumberland
Plateau. Use caution if outdoors for long periods of time, as this
combination of heat and humidity can cause heat stroke and heat
exhaustion quickly.

Widely scattered thunderstorms are expected across Middle
Tennessee this afternoon, some of which could be strong to
possibly severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shamburger

In the hours before

Special weather statement, Jun 17, 4:20 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
420 PM CDT SUN JUN 17 2018

TNZ008-172145-
Sumner TN-
420 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMNER COUNTY UNTIL 445
PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gallatin, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Hendersonville, Bledsoe Creek State Park and Cottontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3649 8636 3636 8629 3635 8635 3636 8636
      3636 8637 3635 8638 3632 8661 3644 8658
TIME...MOT...LOC 2120Z 345DEG 8KT 3640 8645

13
Special weather statement, Jun 17, 4:23 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
423 PM CDT SUN JUN 17 2018

TNZ026-027-059-172215-
Williamson TN-Davidson TN-Cheatham TN-
423 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...NORTH
CENTRAL WILLIAMSON AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 515 PM
CDT...

At 423 PM CDT, the public reported a strong thunderstorm over Oak
Hill, or near Nashville, moving south southwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Franklin, Nashville, Brentwood, Forest Hills, Oak Hill, Belle Meade,
Kingston Springs, Pegram, Bellevue, Antioch, Berry Hill, Bells Bend,
Natchez Trace At Highway 96 and Leipers Fork.

LAT...LON 3621 8672 3604 8665 3589 8700 3614 8711
TIME...MOT...LOC 2123Z 070DEG 12KT 3611 8678

FB
Local storm report, Jun 17, 4:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             DONELSON                36.16N  86.67W
06/17/2018  E0.50 INCH       DAVIDSON           TN   SOCIAL MEDIA

            TWITTER REPORT PEA SIZE HAIL.

&&

EVENT NUMBER OHX1800155

FBORDEN
Special weather statement, Jun 17, 4:31 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
431 PM CDT SUN JUN 17 2018

TNZ060-172215-
Maury TN-
431 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR MAURY COUNTY UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Columbia, moving south at 5 mph. Other storms were also detected
across Maury County.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Columbia, Spring Hill, Mount Pleasant, Santa Fe, Culleoka,
Williamsport and I-65 East Of Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 8720 3573 8686 3544 8697 3549 8724
      3565 8729
TIME...MOT...LOC 2130Z 010DEG 5KT 3562 8710

13
Local storm report, Jun 17, 4:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 E INGLEWOOD           36.21N  86.69W
06/17/2018  E0.75 INCH       DAVIDSON           TN   SOCIAL MEDIA

            PEA TO DIME SIZE HAIL WITH 48 MPH WINDS AND 1.81 INCHES
            OF RAIN WITHIN 35 MINUTES. THIS OCCURRED IN THE OPRYLAND
            AREA.

&&

EVENT NUMBER OHX1800156

FBORDEN
Local storm report, Jun 17, 4:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
442 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     GALLATIN                36.38N  86.45W
06/17/2018                   SUMNER             TN   LAW ENFORCEMENT

            REPORTS OF SEVERAL TREES DOWN ACROSS GALLATIN.

&&

EVENT NUMBER OHX1800157

FBORDEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:07 PM CDTSpecial Weather StatementOHXDavidson53 min
Jun 16, 7:09 PM CDTSevere Thunderstorm WarningOHXDavidson27 min
Jun 16, 7:27 PM CDTSpecial Weather StatementOHXVan Buren33 min
Jun 16, 7:31 PM CDTSevere Thunderstorm WarningOHXVan Buren13 min
Jun 16, 8:16 PM CDTSpecial Weather StatementOHXVan Buren29 min
Jun 17, 2:22 PM CDTSpecial Weather StatementOHXCumberland38 min
Jun 17, 3:14 PM CDTSpecial Weather StatementOHXWilliamson46 min
Jun 17, 3:15 PM CDTSpecial Weather StatementOHXRutherford30 min
Jun 17, 3:25 PM CDTSevere Thunderstorm WarningOHXWilliamson34 min
Jun 17, 3:47 PM CDTSpecial Weather StatementOHXWilliamson43 min
Jun 17, 3:49 PM CDTSpecial Weather StatementOHXDavidson41 min
Jun 17, 3:58 PM CDTSevere Thunderstorm WarningOHXDavidson27 min
Jun 17, 4:20 PM CDTSpecial Weather StatementOHXSumner25 min
Jun 17, 4:22 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson23 min
Jun 17, 4:23 PM CDTSpecial Weather StatementOHXDavidson52 min
Jun 17, 4:31 PM CDTSpecial Weather StatementOHXMaury44 min
Jun 17, 4:41 PM CDTSevere Thunderstorm WarningOHXMaury17 min
Jun 17, 5:19 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale41 min
Jun 17, 5:32 PM CDTSpecial Weather StatementOHXCannon28 min
Jun 17, 6:06 PM CDTSpecial Weather StatementOHXDeKalb24 min
Jun 17, 6:12 PM CDTSpecial Weather StatementOHXSmith33 min
Jun 17, 6:34 PM CDTSpecial Weather StatementOHXWilson26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.